Interferon-related mental deterioration after craniotomy for removal of metastatic renal cancer

Authors


Satoru Takahashi md phd, Department of Urology, Faculty of Medicine, Tokyo University, 7-3-1, Hongo, Bunkyo-ku, Tokyo 113-8655, Japan. Email: takahashi-uro@h.u-tokyo.ac.jp

Abstract

Abstract  Interferon-related severe adverse events on the central nervous system are relatively rare, because interferon-α (INF-α) can not cross an intact blood–brain barrier. We experienced remarkable mental deterioration caused by INF-α administration in a 43-year-old man with renal cell carcinoma after surgical removal of a metastatic brain tumor. We detected a high concentration of INF-α in a cerebrospinal fluid sample, which was comparable to that in the serum at 24 h after the administration of INF-α; 5 × 106 IU i.m., suggesting that the blood–brain barrier was damaged somehow by the craniotomy. The mental deterioration improved shortly after discontinuation of the INF-α administration.

Ancillary